Home » Frequently asked Questions on Health » Why have I developed diabetes after a kidney transplant?

Why have I developed diabetes after a kidney transplant?

Q: I am a transplant patient (cadaver kidney), living with care in the fifth year now. I am now having diabetes and controlling it with Glipozide10 mg twice a day plus a lot of medications for anti-rejection. Now my question is - what is the cause for developing diabetes? Is is it due to the transplant or in general due to the medications?

A:The development of diabetes after kidney transplant (known as Post Transplant Diabetes mellitus or PTDM) is a common syndrome which is the result of side-effects of variety of anti-rejection medications namely steroids (prednisone) and tacrolimus or cyclosporine. PTDM is responsible for variety of ill-effects including those on transplanted kidney, heart, cholesterol, blood pressure etc. It was previously believed that incidence of diabetes is higher with tacrolimus than cyclosporine which formed the basis of switching individuals to cyclosporine from tacrolimus if they were previously taking tacrolimus and therefore mitigate its effect. However, more recent studies have shown that both of these medications may result in almost equal chance of development of PTDM. To minimize the incidence of PTDM and/or achieve better blood sugar control it is important that your kidney specialist considers putting you in minimum possible dose of prednisone and tacrolimus (or cyclosporine) without increasing chances of rejection. Additionally, maintaining dietary restrictions, regular exercise and maintaining weight within prescribed limits will help achieve better blood sugar control. Besides strict blood sugar control, it is also important your cholesterol is periodically checked and you are maintained on appropriate cholesterol reducing drugs (if needed) known as statins.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------